Iowa, 2021

Damaging Winds in Iowa, July 9 to 10, 2021

July 9 to 10, 2021 · NWS OAX · 7 events in 4 counties and zones

A line of storms that developed over western Nebraska and South Dakota moved into a highly unstable airmass with 2500-3000 J/kg MLCAPE leading to widespread wind damage across eastern Nebraska and western Iowa. According to the Omaha Public Power District, nearly 200,000 customers were without power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms that developed over western Nebraska and South Dakota moved into a highly unstable airmass with 2500-3000 J/kg MLCAPE leading to widespread wind damage across eastern Nebraska and western Iowa. According to the Omaha Public Power District, nearly 200,000 customers were without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 6:22 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 9, 6:22 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
722 PM CDT Fri Jul 9 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 335 PM CDT Fri Jul 9 2021

Things starting to maybe become a little more clear on how things
will pan out this afternoon/evening, but some key questions still
remain: 1. Where will the warm front set up? 2. Will forcing be
strong enough to break the fairly stout cap over the area (per the
KOAX 19Z sounding)? As of around 2:30 PM, radar/satellite/surface
obs show the warm front from roughly Tekamah, NE, eastward to
near Carroll, IA, and south/southeastward toward Creston, IA.
Difficult to say how much farther northeastward it makes it, as
outflow from a significant hail-producing storm that moved through
the Des Moines metro area could slow its progress a fair amount.
As far as forcing, could see some enhanced convergence with that
outflow, but may need to end up waiting for a strengthening low
level jet early this evening to get anything to go, which seems to
be the idea held by the CAMs, and those still have very little,
if anything, that initiates in the forecast area. That said, if
something does get going, plenty of instability with just over
3000 J/kg of MUCAPE per the KOAX 19Z sounding, and decent shear
would suggest supercells capable of all hazards, especially right
near the warm front where low level shear is likely enhanced. So
while severe storms aren't particularly likely in the forecast
area early this evening, still worth keeping a close eye on, as
potential is there.

Higher confidence that the greater severe weather risk will be
overnight as convection currently going up in SE WY into the NE
panhandle is expected to congeal into an MCS and move eastward
into the area toward 11 PM. Expect a damaging wind and hail threat
with those storms, as plenty of instability will remain in place
overnight. One question with regarding those storms will be cold
pool maintenance, as RAP guidance suggests 0-3 km shear values
generally less than 30 kts ahead of the line, but still should be
sufficient for at least some level of organization.

Main severe storm threat should exit the area by 5 AM or so, but
expect scattered showers and storms to persist through Saturday as
a mid/upper level trough currently over Montana digs into the
area and eventually cuts off. In addition to precip, this will
bring much cooler weather, with highs in the 70s for many both
Saturday and Sunday. Latest guidance suggests the low may stick
around the area a little bit longer than previously thought, which
could lead to continued showers and storms into at least Sunday,
so increased precip chances a bit through the Sunday morning
hours. May end up needing to go higher and possibly into Monday in
future forecasts.

Low should eventually push off toward the Great Lakes, bringing a
return to the mid and upper 80s by Tuesday. However, another bit
of shortwave energy and cold front look to slide through sometime
Tuesday night into Thursday bringing our next chance at precip,
though still some differences on exact timing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 639 PM CDT Fri Jul 9 2021

VFR conditions will continue until 06-07Z when complex of
thunderstorms at this time over the Nebraska Panhandle moves east
into the TAF sites. Wind gusts greater than 30-40 kts can be
expected with these storms as they move quickly west to east. MVFR
and IFR ceilings are likely in these storms. After the lines
passes, other thunderstorms and showers will linger with MVFR
conditions possible in vicinity of the storms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Smith
Hazardous weather outlook, Jul 9, 2:43 PM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
343 PM CDT Fri Jul 9 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
343 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Though not likely, a few strong to severe thunderstorms could
develop across extreme southeast Nebraska and southwest Iowa late
this afternoon into this evening. Any storms that do develop in
this area will be capable of producing large hail and damaging
winds. A few tornadoes would also be possible.

A more widespread severe weather episode is possible across
portions of the area later this evening. Strong to severe
thunderstorms are expected to develop across central Nebraska and
spread east through the area from around 10 PM through the early
morning hours Saturday. Large hail and damaging winds will be the
primary hazards with these storms.

Scattered thunderstorms are possible Saturday however severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Some lingering non-severe storms are possible into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of southeast
Nebraska and southwest Iowa this evening.

In the hours before

Special weather statement, Jul 9, 8:50 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
950 PM CDT Fri Jul 9 2021

NEZ016-017-030-031-042-100300-
Madison NE-Pierce NE-Platte NE-Boone NE-Antelope NE-
950 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON...NORTHWESTERN
PLATTE...SOUTHWESTERN PIERCE...ANTELOPE AND BOONE COUNTIES UNTIL 1000
PM CDT...

At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orchard to 9 miles southwest of Elgin.
Movement was southeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Albion, Neligh, Newman Grove, St. Edward, Elgin, Clearwater, Cedar
Rapids, Petersburg, Oakdale, Meadow Grove, Tilden, Primrose, Loretto
and The Highway 14 And 56 Junction.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Nebraska.

LAT...LON 4214 9770 4153 9772 4152 9781 4153 9788
      4152 9788 4151 9804 4150 9804 4148 9828
      4233 9830
TIME...MOT...LOC 0250Z 301DEG 43KT 4229 9825 4193 9825

DeWald
Local storm report, Jul 9, 9:55 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1055 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     8 N TILDEN              42.16N 97.80W
07/09/2021  M58 MPH          PIERCE             NE   MESONET

            PWS-KNEMEADO3.

&&

DMP
Local storm report, Jul 9, 10:11 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1111 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     TSTM WND DMG     BATTLE CREEK            42.00N 97.60W
07/09/2021                   MADISON            NE   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED REPORT OF POWER OUT
            IN BATTLE CREEK.

&&

PF
Local storm report, Jul 9, 10:12 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1112 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     TSTM WND DMG     2 WNW MEADOW GROVE      42.04N 97.78W
07/09/2021                   MADISON            NE   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED REPORT OF TREES AND
            POWER LINES DOWN ALONG HIGHWAY 275.

&&

PF
Local storm report, Jul 9, 10:13 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1113 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     3 SSW NORFOLK           41.99N 97.44W
07/09/2021  M63 MPH          MADISON            NE   ASOS

            ASOS AT NORFOLK AIRPORT MEASURED A PEAK WIND
            GUST OF 63 MPH.

&&

PF

The radar

The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 9, 10:13 PM CST
Where
Shelby County, Harlan
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.650, -95.330

Law enforcement reported trees down.

Thunderstorm Wind, Harrison

When
July 9, 10:30 PM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

COOP observer reported an estimated wind gust of 60 mph and nickel size hail.

Thunderstorm Wind, Pottawattamie

When
July 9, 11:06 PM CST
Where
Pottawattamie County, 11.1 mi S of Walnut
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.320, -95.180

Iowa mesonet site measured a peak wind gust of 61 mph.

Thunderstorm Wind, Pottawattamie

When
July 9, 11:06 PM CST
Where
Pottawattamie County, 11.85 mi S of Walnut
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.310, -95.170

Iowa State University research station measured a peak wind gust of 62 mph.

Thunderstorm Wind, Pottawattamie

When
July 9, 11:33 PM CST
Where
Pottawattamie County, 2.32 mi NNE of Lake Manawa
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.250, -95.830

Iowa mesonet site measured a peak wind gust of 58 mph.

Thunderstorm Wind, Pottawattamie

When
July 9, 11:35 PM CST
Where
Pottawattamie County, 2.14 mi SSE of Chautauqua
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
41.250, -95.790

Iowa mesonet site measured a peak wind gust of 62 mph.

Thunderstorm Wind, Fremont

When
July 10, 12:02 AM CST
Where
Fremont County, 2.09 mi NW of Payne
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.690, -95.780

Iowa mesonet station measured a peak wind gust of 80 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966917, 966918, 966919, 966920, 966921, 966922, 966923.